Pericardial Effusion, Afatinib

Portal Forums Lung/Thoracic Cancer General Lung/Thoracic Cancer Pericardial Effusion, Afatinib

This topic contains 3 replies, has 2 voices, and was last updated by  notinamillion 1 month, 1 week ago.

Viewing 4 posts - 1 through 4 (of 4 total)
Author Posts   
Author Posts
March 13, 2017 at 11:56 am  #1290352    

notinamillion

My friend’s dad has been diagnosed with NSCLC, EGFR pos., and put on Afatinib. Since the treatment, he has had an issue with a pulmonary embolism, and now pericardial effusion.

He continues right now to have issues with the pericardial effusion and is still inpatient. Originally he had so much swelling of his body, 17 lbs in 4 days…he was originally prescribed a diuretic but they didn’t feel good about it and took him to ER that afternoon. Docs thought might be an infection and so put him on IV antibiotics but the labs came back clear. No more clotting, but finally they did a heart ultrasound and found fluid around the heart, and did a procedure to remove the fluid.

Initially fluid was still building fast after the procedure; (initial 1.2 litres, then 420 cc, then 320 cc and then next draws down to 42 and 30 cc, and the proportions are more fluid to blood. At this point they are being told the docs need to consult with oncology for the cytology labs.

The next night Doc drew 25 cc at midnight and 20 cc at 8 am. So it appears to be lessening, but they need to see 24 hours without buildup… The holy trinity of pulmonary, cardiology and oncology are supposed to confer and provide some medical direction/lab results etc today.

My questions -
***Is there ever any indication that treatment – Afatinib – exacerbates or brings on either of these issues – embolism or pericardial effusion, or are they mostly considered ‘just one of the things’ that can be secondary to NSCLC.
***What is the most accepted treatment(s) for the pericardial effusion, what further risks are there – what should she be aware of (if she can be) that possibly she can be on the lookout for and hopefully head off at the pass.

I know that Jim and Janine can point me to some great info, that I am sure I have missed in my hunt — since they live and breathe the site. :) Any input and personal knowledge would be welcome as well.

Thanks!

March 13, 2017 at 1:13 pm  #1290353    
catdander forum moderator
catdander forum moderator

not in a million, What a beautiful baby! Welcome to Grace. Afatinib is not known to cause PE or pulmonary embolism. Afatinib has even been tested in people with EGFR+ nsclc with pericardial effusions and found to be helpful for many.

It is most likely that both are caused by the cancer are best treated by treating the cancer. If time permits the afatinib may help. By what you’ve said about the lessening of the PE collections that afatinib may already be working. So a focus on anticancer treatment would be appropriate in that case. Everyone is individual and in your friends case they are lucky to have 3 heads on the case.

Here is what Dr. West has said about PE, ” It’s possible but extremely unlikely that a pericardial effusion, the fluid buildup around the heart, is caused by something other than the cancer. In patients who have had radiation to that area, inflammation afterward can cause this fluid collection, and rarely an infection or some other cause might. But in someone with lung cancer, it’s far more likely that the cancer is the cause for pericardial effusion.

There are two potential reasons to remove fluid. One is to confirm that there are cancer cells there (which I wouldn’t say is absolutely necessary), and the other is to remove the pressure on the heart. This decompression of the effusion and the pressure around the heart generally becomes an issue in the setting of larger effusions, which can cause a condition called cardiac tamponade, where the pumping function of the heart becomes compromised by the fluid pressure surrounding it. There is not as clear a need for a peridcardial effusion to be drained for a small or moderate effusion. This is a setting where clinical judgment and the clinical scenario are important.” http://cancergrace.org/forums/index.php?topic=9573.0

Continued


My husband, 8/09 53 @ dx stage III squam nsclc R. pancoast tumor
Destruction of 3 ribs, touching brachial plexus.
6/09-8/09 2 core and 1 VATS undx biopsies. Open thoracotomy for 1 positive biopsy (unresectable)
9/09 Chemo/rads curative intent
11/09 MRI by pancoast specialist surgeon spine met found undiagnosed Rad to spine, Chemo continued thru 6 cycles
Tarceva maintenance 2/10
11/10 3cm tumor L lung, undx core bx w/collapsed lung. Gemzar, 12/10 through 7/12
NED 3/12, stop tx 7/12. Remains NED as of 9/16
Unanswerable question. Was it ever metastatic?

March 13, 2017 at 1:21 pm  #1290354    
catdander forum moderator
catdander forum moderator

I wanted to add what Dr. Pennell has had to say about blood thinners and PE which are most often given to those with nsclc and pulmonary embolism, “By and large, blood thinners (anticoagulation) can often be safely used after procedures and surgeries like pericardiocentesis or pericardial window if the doctors feels that the risk of bleeding is low enough, usually after enough time has passed for some healing to have taken place. This is not always easy to predict and can only be decided by the team of doctors caring for the patient. Sometimes if there is ongoing bleeding or the risk seems high, the doctor and patient must have a discussion about possible risks and decide either to try blood thinners despite the risk, or to decide the risk of clotting is lower than that of bleeding and put off starting blood thinners either temporarily or permanently.

As for choice of blood thinners, the medication that has the best evidence of preventing blood clots in lung cancer patients is low molecular weight heparin (LMWH), of which there are multiple brands. There are both advantages and disadvantages to this and all blood thinners (for example, it is not possible to completely stop the thinning of the blood with LMWH if dangerous bleeding starts). In the hospital and for high risk patients, doctors will sometimes use an intravenous medication called “unfractionated heparin” or just heparin, which acts quickly and can be shut off and/or reversed quickly if needed. There are multiple other choices for blood thinners, all with advantages and disadvantages that need to be personalized to the individual patient situation.” http://cancergrace.org/topic/pericardial-effusion-and-blood-thinners

I hope your friend’s dad gets over this bump in the road and can continue with EGFR TKIs for a long time.
All best,
Janine


My husband, 8/09 53 @ dx stage III squam nsclc R. pancoast tumor
Destruction of 3 ribs, touching brachial plexus.
6/09-8/09 2 core and 1 VATS undx biopsies. Open thoracotomy for 1 positive biopsy (unresectable)
9/09 Chemo/rads curative intent
11/09 MRI by pancoast specialist surgeon spine met found undiagnosed Rad to spine, Chemo continued thru 6 cycles
Tarceva maintenance 2/10
11/10 3cm tumor L lung, undx core bx w/collapsed lung. Gemzar, 12/10 through 7/12
NED 3/12, stop tx 7/12. Remains NED as of 9/16
Unanswerable question. Was it ever metastatic?

March 15, 2017 at 9:56 am  #1290370    

notinamillion

Thanks Janine! He has been released at this point, but has appointments today with his onc and cardio docs. waiting for further treatment info. I truly appreciate the help.

Viewing 4 posts - 1 through 4 (of 4 total)

You must be logged in to reply to this topic.